Attention deficit hyperactivity disorder, or ADHD, is characterized by difficulties with focus and attention and/or hyperactive and impulsive behavior. Tics may be motor or vocal in nature and are involuntary behaviors that are difficult to control. The presence of tics in individuals diagnosed with ADHD may be the result of stimulant medication use or as a naturally co-occurring disorder.
Symptoms of ADHD
ADHD is often diagnosed in early childhood. Children may demonstrate difficulties with attention, or hyperactivity and impulsivity, or both. Children who struggle with attention may have difficulty following instructions, not listen when others are speaking, be disorganized and distracted, be forgetful and often losing things, and have trouble focusing or concentrating on tasks. Children who struggle with impulsive and hyperactive behavior may have trouble sitting still, be unable to wait their turn, act without thinking, interrupt others, fidget or appear restless, and seem to be constantly moving.
The National Resource Center on ADHD defines simple tics as “sudden, purposeless, repetitive, involuntary movements or vocalizations.” The behaviors seen with tics include clearing the throat, grimacing, eye blinks and head tilting. Individuals may have either motor and/or vocal tics.
Medication Side Effects
Taking stimulant medications can lead to the appearance of underlying tics. In other words, an individual with a predisposition to develop tics can be triggered by the use of stimulant medication. Although tics are not always visible, stopping medication often leads to the elimination of tics, or over time, despite continuation of medication, the tics will eventually disappear.
Tourette syndrome is a tic disorder where individuals often demonstrate vocal and motor tics for at least one year. There is a strong co-occurrence of ADHD and Tourette syndrome. The National Resource Center on ADHD reports that while around 7 percent of children with ADHD have Tourette syndrome, 60 percent of children with Tourette syndrome have ADHD. The symptoms of Tourette syndrome can be treated with medication.
Treating individuals with both tics and ADHD can be a difficult process. Treating tics or Tourette syndrome as well as ADHD may be done through the use of behavioral therapy and/or medication. A physician will need to determine which symptoms to treat first. If a child develops tics following the use of stimulants, a physician may take her off the medication until the tics can be controlled. The use of stimulant medications to treat ADHD may not exacerbate tics when given in proper dosage, but should still be monitored carefully.
- National Resource Center on ADHD: Managing Medication for Children and Adolescents with AD/HD
- National Resource Center on ADHD: AD/HD and Coexisting Conditions: Tics and Tourette Syndrome
- National Resource Center on ADHD: Symptoms and Diagnostic Criteria
- National Institute of Mental Health: ADHD Medications
- National Institute of Mental Health: What conditions can coexist with ADHD?